Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


At a crossroad
Jul 21, 2006

I am 39 and have been Poz since 1996. Dealing with depression and PTSD has me taking a large number of pills to maintain my sanity and health, and I think that I have found a good balance with my Doctors working closely together. My question is in regards to where my health is now. Although my Viral load is undetectable and my CD4 is well into the upper 500's, I still suffer from a distended lypo-belly, subcutanious lumps in my chest, back and arms, and gynacomastia (breast development.) I am afraid that this will only get worse, and feel like my concerns are minimized by Medical staff, most of whom think that I have an agenda to stop my medications or get free plastic surgery. This is not true - I realize the benifits and want to stay on them. I just want to know how far things have to go before these conditions are addressed. My distention has caused a seperation of my Rectus Abdominals and a thick/high ridge that is painful when I try to sit up. The lumps on my arms and chest lay between the skin and muscle, like marbles under my skin - this makes working out and laying down uncomfortable. The breast development is very embarassing, and at times it feels like someone decided that for kicks, they would have a medication that would give a gay men a c-cup endowment. It's degrading, and now I also deal with the lumps, which scare me, but disinterest the Medical staff, since "It's probably nothing." I have no idea how to address this to my doctor in a way that will make him take a serious look at my concerns and try to not placate me with the typical "nature of the illness" speech. I don't want an overhaul, just to be able lift and move things, to sit up on my own and clear the coffee table without my nipples in the ranch dip - I would like to remain a masculine man and retain a shred of dignity I feel is too often ignored.

Thank you David

Response from Dr. Frascino

Hello David,

Quality of life issues, including body shape changes resulting from HIV and/or HIV medications, should be an integral part of any treatment equation in caring for someone with HIV/AIDS. You might be interested in checking out the Lipoatrophy Resource Center (accessed easily from the Quick Links on The Body's homepage). Although this may not be your primary problem, I believe some of the information there may help you as far as how to approach your doctor and get these issues addressed. I contributed a pod cast to this resource center that detailed my own experience.

There is no doubt HIV specialist physicians are often preoccupied with CD4 cell counts, viral loads, refilling prescriptions, checking for OIs and fighting with HMOs. Quality of life issues often don't get adequately addressed, due to time constraints and the general feeling that these problems really aren't all that important.

For extra effect, I'd suggest you let your C cups drag through the ranch dip just prior to going to your next HIV specialist doctor's visit. Then show your doctor this post and my response and don't leave the examination room until you are satisfied that your concerns are being adequately addressed.

Good luck!

Dr. Bob



Previous
i have shorten question....3rd time asnwer, need your frank and simple answer.
Next
std's

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement